Maine, 2008Flood in Maine, April 19 to 30, 2008
April 19 to 30, 2008 · NWS CAR · 1 event in 1 county or zone
Run-off from melting snow contributed to prolonged flooding along the Mattawamkeag River. though heavy rains toward the end of the month did lead to more extensive flooding for several days late in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $481,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Run-off from melting snow contributed to prolonged flooding along the Mattawamkeag River. The flooding affected mostly lowland areas...though heavy rains toward the end of the month did lead to more extensive flooding for several days late in the month. The flooding continued into early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 19, 10:02 AM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 19, 10:02 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1102 AM EDT SAT APR 19 2008
.SYNOPSIS...
AN AREA OF HIGH PRESSURE IN EASTERN CANADA WILL SLIDE INTO THE
MARITIMES OVER THE WEEKEND AND THEN SOUTH OF NOVA SCOTIA ON
MONDAY. THE HIGH WILL REMAIN SOUTH OF NOVA SCOTIA THROUGH EARLY
NEXT WEEK AS A FRONTAL BOUNDARY STALLS TO THE NORTHEAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE ADJUSTED CLOUD COVER AND POPS THRU THE AFTERNOON.
HIGH PRESSURE IN QUEBEC IS PUSHING COOLER AIR INTO THE AREA FROM
THE NORTHEAST AS A WEAK FRONTAL BOUNDARY ACROSS THE NORTH
PROVIDES FOCUS FOR SOME SCATTERED LIGHT SHOWERS. THE FRONTAL
BOUNDARY WILL REMAIN ACROSS THE FAR NORTH TONIGHT AS THE HIGH
MOVES INTO THE MARITIMES AND BEGINS TO ALLOW RIDGING TO RETURN TO
THE AREA. THIS WILL ALLOW TEMPS TO BE NEAR NORMAL TO A COUPLE
DEGREES ABOVE NORMAL OVER THE WEEKEND AS THE NORTH REMAINS MOSTLY
CLOUDY AND DOWNEAST STAYS PARTLY CLOUDY.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONTAL BNDRY ACROSS THE FAR N XPCTD TO SLOWLY LIFT JUST N OF THE
AREA SUN INTO MON... GFS HINTS AT A FEW LGT SHOWERS PSBL ACROSS
THE FAR W AND NW W/ SUN AM W/ THIS FRONTAL SYSTEM BUT REMAINDER OF
THE MODELS SUGGEST JUST MORE CLOUDS ACROSS THE N W/ POPS <15% SO
HAVE STAYED THIS COURSE. DESPITE THE CLOUDS AND PROXIMITY OF THE
FRONT ACROSS NRN AREAS...STILL XPCT TEMPS A LITTLE ABOVE NORMAL
ACROSS THE N ON SUN AND NEAR NORMAL DOWNEAST W/ A SERLY ONSHORE
FLOW...TEMPS SHOULD WARM A FEW DEGREES ALL AREAS ON MON AS THE
FRONT ACROSS THE N LIFTS JUST N OF THE FA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
XPCT A RATHER QUIET WX PTRN THRU MUCH OF THE XTND PERIOD. THE
FRONTAL SYSTEM JUST N OF THE AREA DISCUSSED ABV IN THE SHORT TERM
SECTION MAY SLIP BCK THRU AS A WEAK BACKDOOR COLD FRONT TUE NGT
BUT SHOULD LIFT BACK N OF THE AREA AS A WARM FRONT AGAIN BY LATE
WED. XPCT A WEAK COLD FRONT TO CROSS THE REGION LATER THU W/ A
STRONGER LOW PRES SYSTEM FOR THE WEEKEND. GENERALLY USED GMOS THRU
THE LONG TERM W/ ONLY MINIMAL ADJUSTMENTS.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS MOST OF THE AREA TODAY AND TONIGHT
BUT MAY BRIEFLY LOWER TO MVFR IN SOME NORTHERN SPOTS IN PATCHY
LOWER CLOUDS THIS MORNING.
XPCT PRIMARILY VFR CONDS SUN THRU WED.
&&
.MARINE...
BASED ON BUOY REPORTS HAVE ADJUSTED WAVE HEIGHTS LOWER BY 1 FOOT.
WILL RUN SCA SEAS UNTIL 2 PM BASED ON ADJUSTED WAVE FORECAST.
AN SCA FOR SEAS WILL CONTINUE TODAY WITH SEAS NEAR 7 FT IN SOUTH
SWELL THIS MORNING. SEAS ARE EXPECTED TO GRADUALLY DECREASE DURING
THE DAY.
WNDS AND SEAS XPCTD TO REMAIN BLO SCA THRU THE SHORT TERM.
&&
.HYDROLOGY...
RIVERS CONTINUE TO RISE IN RESPONSE TO THE RUNOFF FROM INCREASED
SNOW MELT FOLLOWING OUR WARM WEATHER. THE MATTAWAMKEAG RIVER WILL
LIKELY REACH FLOOD STAGE...CAUSING MINOR FLOODING...DURING THIS
AFTERNOON. FLOW WILL LIKELY CONTINUE TO INCREASE IN RESPONSE TO
THE SNOW MELT. MANY ICE JAMS HAVE CLEARED...BUT ACROSS THE FAR
NORTH...OVER THE ALLAGASH...SAINT JOHN AND PARTS OF THE
AROOSTOOK... SOME ICE JAMS ARE STILL POSSIBLE AS THE ICE LIFTS AND
MOVES DOWNSTREAM.
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT THIS
AFTERNOON FOR ANZ050-051.
&&
NEAR TERM...BLOOMER/MIGNONE
SHORT TERM...FITZSIMMONS/KHW
LONG TERM...FITZSIMMONS/KHW
AVIATION...BLOOMER/MIGNONE
MARINE...BLOOMER/MIGNONE/FITZSIMMONS/KHW
HYDROLOGY...FITZSIMMONSHazardous weather outlook, Apr 19, 5:02 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
602 AM EDT SAT APR 19 2008
MEZ001>006-010-011-015>017-029>032-201015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
602 AM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT
RIVER AND STREAM LEVELS WILL REMAIN ELEVATED AND CONTINUE TO RISE
ACROSS THE REGION THROUGH THE WEEKEND AS MILD TEMPERATURES LEAD TO
CONTINUED SNOW MELT. ACROSS NORTHERN RIVER BASINS...ICE MOVEMENT WILL ALSO
CONTINUE WHICH COULD LEAD TO ICE JAMS AND SUDDEN FLUCTUATIONS IN
RIVER LEVELS. PLEASE MONITOR HYDROLOGIC STATEMENTS...FLOOD
WARNINGS AND FLOOD WATCHES FOR THE LATEST HYDROLOGIC INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
IF FLOODING IS OBSERVED PLEASE CONTACT YOUR LOCAL POLICE
DEPARTMENT SO THEY CAN RELAY THE REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CARIBOU.
ANZ050>052-201015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
602 AM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Penobscot
- When
- April 19, 2:00 PM EST to April 30, 11:59 PM EST
- Where
- Penobscot County, 1.73 mi SE of Mattawamkeag to 0.96 mi E of Mattawamkeag
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $481,000
- Reported by
- Mesonet
- Coordinates
- 45.502, -68.324
Melting snow contributed to rising levels on the Mattawamkeag River which eventually led to a prolonged interval of mostly lowland flooding along the river. This flooding affected mostly the Bancroft Road between the towns of Wytopitlock and Danforth and several camps along the river. However...3.00 to 4.00 inches of rain fell across the region toward the end of the month...along with continued snow melt...which enhanced the flooding. The late month flooding led to the evacuation of 15 homes in Mattawamkeag. The flooding continued into May. The monetary value represents the total damage to public infrastructure for all of Penobscot county. In this instance the damage occurred late in the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 19 to 22, 2008$105 million · 1 event
- Wildfire in North Dakota, April 19 to 20, 20082 injured · $350,000 · 1 event
- Tornadoes and Hail in North Carolina, April 19, 2008$155,000 · EF1 · 7 events
- Damaging Wind in Virginia, April 19, 2008$20,000 · 70 kt wind · 1 event
- Heavy Snow and Winter Weather in Montana, April 19 to 20, 200814 events
- Blizzard and Heavy Snow in Montana, April 19 to 20, 20085 events
- Strong Wind in California, April 19 to 20, 2008$4,000 · 4 events
- Dust Storm and High Wind in California, April 19 to 20, 200877 kt wind · 4 events
- Frost and Freeze in Oregon, April 19, 20083 events
- High Wind in California, April 19 to 20, 200865 kt wind · 3 events
- High Wind in Utah, April 19, 200858 kt wind · 2 events
- Hail in West Virginia, April 19, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96629.